Injecting Crushed Medications Heightens Risk for Pulmonary Embolism

Injecting Crushed Medications Heightens Risk for Pulmonary Embolism

New evidence from a group of Australian researchers indicates that people who inappropriately crush and inject prescription medications have clearly increased chances of developing a form of lung artery blockage called a pulmonary embolism.

Mind-altering medications produced in pill, capsule or tablet form commonly include additives that can trigger serious health problems if those medications are crushed and misused as injectable substances. In a study published in March 2015 in the journal Addiction, researchers from two Australian universities sought to determine how often people who inject crushed medications develop pulmonary embolisms. These researchers also sought to determine if the risks for a pulmonary embolism rise when certain sites are used for improper medication injection.

Additives in Prescription Drugs

Essentially all prescription drugs sold as pills, tablets or capsules contain other ingredients besides their main active ingredients. These additives serve purposes that include binding active ingredients in stable form, acting as coloring agents and acting as fillers to give a medication a specific size or shape. Specific substances used as prescription medication additives include cornstarch, potato starch, cellulose and talc. Oral medications that contain these or other additives include opioid painkillers, sedatives, tranquilizers and ADHD stimulants.

When consumed orally and processed in the digestive tract, these substances pose no particular risk to human health. However, many people who misuse/abuse prescription medications attempt to increase the intensity or immediacy of their drug effect by crushing them and injecting them directly into a vein, into muscle tissue or under the skin. Unfortunately, when injected and introduced into the bloodstream, the additives in prescription drugs don’t break down properly; instead, they can linger and produce severely negative health consequences. Apart from the onset of a pulmonary embolism, one potential consequence of injecting the additives in prescription drugs is foreign body granulomatosis, a condition marked by the formation of inflamed tissue masses around particles of the additive in question. Individuals who crush and inject prescription medications can also potentially develop an infection of the heart’s inner lining known as endocarditis.

Pulmonary Embolism

Pulmonary embolism is the medical term for any blockage that reduces or cuts off the blood flow to an artery that feeds your lungs. Most people with such a blockage also have deep vein thrombosis (DVT), a condition marked by blood clots that break loose from their formation points in the lower body and travel through the bloodstream to other areas, including the lungs. However, people unaffected by DVT can also develop a pulmonary embolism. Pulmonary embolisms can kill by severely compromising the lungs’ ability to function normally. They can also contribute to the onset of a dangerous form of localized high blood pressure known as pulmonary hypertension.

Link to Injection of Crushed Medications

In the study published in Addiction, researchers from Australia’s University of New South Wales and University of Sydney used a long-term project involving Australian injection drug users to help determine how often the improper crushing and injection of prescription medications leads to cases of pulmonary embolism. The researchers used data from the same project to help determine how many additive particles appear in the bodies of people who die from pulmonary embolisms caused by improper injection of prescription medications. In addition, they sought to determine if the site of injection has an impact on embolism risks.

The researchers reviewed the case histories of 271 men and women who developed a pulmonary embolism after crushing and injecting oral prescription medications. This review covered the years 1997 to 2013. The researchers concluded that the rate of prescription drug-related embolism increased sharply during the years under consideration. They also concluded that most of the affected individuals experienced clearly negative health outcomes, including such things as inflammation, scarring of the pulmonary arteries’ inner linings, pulmonary hypertension and loss of normal heart function. In addition, some affected individuals developed embolisms in organs other than their lungs.

Roughly 43 percent of the study participants had moderate-to-high amounts of prescription medication particles in their bodies. These individuals had higher chances of experiencing most of the negative consequences of a pulmonary embolism, as well as higher chances of developing embolisms in organs other than their lungs. The researchers concluded that the chances of accumulating relatively large amounts of prescription medication particles in the body increase significantly when the site for medication injection is not the crook of the elbow.

Change Your Life With One Call.
We Can Help.

Free & Confidential